Virginia, 2008Drought in Virginia, November 1 to 30, 2008
November 1 to 30, 2008 · NWS RNK · 10 events in 10 counties and zones
Severe drought (D2) conditions persisted during the entire month of November for the same area. Basically this area encompassed the New River Valley, southwest into the Mountain Empire of southwest Virginia.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought (D2) conditions persisted during the entire month of November for the same area. Basically this area encompassed the New River Valley, southwest into the Mountain Empire of southwest Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Oct 31, 8:34 PM EST, 3 hours 26 minutes earlier.
Area forecast discussion, Oct 31, 8:34 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
934 PM EDT FRI OCT 31 2008
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE REGION THROUGH SATURDAY.
A WEAK COLD FRONT WILL DROP SOUTH INTO THE AREA SATURDAY NIGHT.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
NO GHOULISH WEATHER PROBLEMS TONIGHT. CLEAR SKIES...LIGHT
WINDS...PERFECT FOR THE LITTLE GHOSTS AND GOBLINS. TEMPS COOLEST
IN THE VALLEYS AND WARMEST ALONG THE RIDGE TOPS.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
HIGH PRESSURE WILL BE OVER THE AREA SATURDAY YEILDING SIMILAR
SENSIBLE WX SITUATION COMPARED TO FRIDAY. A WEAK BACKDOOR FRONT
DROPS SOUTH THROUGH THE COUNTY WARNING AREA SATURDAY NIGHT THEN A
1039 MB HIGH BUILDS DOWN THE APPALACHIANS THROUGH MONDAY. THE
MODELS HOLD THE BAND OF DEEPER MOISTURE ALONG THE FRONT JUST TO
THE NORTH OF THE FORECAST AREA SATURDAY NIGHT AND SUNDAY. WOULD
MAKE SENSE THAT DEPTH OF FRONT WOULD NOT BE ABLE TO MAKE A LOT OF
PROGRESS SOUTH AGAINST A LARGE RIDGE.
SINCE 850 MB TEMPERATURES WILL BE WARM AND WITH SUCH A DRY
AIRMASS THERE WILL CONTINUE TO BE A LARGE SPREAD BETWEEN THE RIDGES
AND THE VALLEYS. TRENDS FROM THE PAST FEW NIGHTS HAVE BEEN USED TO
ADJUST MAV GUIDANCE FOR LOWS. WILL STAY CLOSE TO A BLEND OF
GUIDANCE FOR THE REST OF THE SHORT RANGE PERIOD.
BY SUNDAY NIGHT AND MONDAY LOW LEVEL WINDS ARE FROM THE SOUTH TO
SOUTHWEST. THERE MAY BE ENOUGH LOW LEVEL MOISTURE FROM OFF THE
ATLANTIC FOR SOME CLOUD COVER...ESPECIALLY EAST OF THE BLUE RIDGE.
INCREASED IN THE CLOUDS BUT WAS STILL NOT VERY AGGRESSIVE THIS
TIME FRAME.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
DIFFERENCES IN THE EXTENDED MODELS START TO SHOW UP ON MONDAY AND
TUESDAY WITH THE TRACK OF THE COASTAL LOW AND THEN WITH THE TIMING
OF THE STRONG FRONT AT THE END OF THE WEEK. HPC WILL BE TAKING A
BLEND OF GFS AND ECMWF FOR THE COASTAL LOW WHICH KEEPS MOST OF THE
DEEP MOISTURE SOUTHEAST OF THE FORECAST AREA AND PROBABLY OFFSHORE.
EXPECT THE STRONG FRONT TO COME THROUGH FRIDAY...SLIGHTLY SLOWER
THAN THE GFS TIMING AT THIS POINT...SO WILL INTRODUCE A CHANCE OF
SHOWERS AND THUNDERSTORMS ON FRIDAY.
SINCE TUESDAY IS EXPECTED TO BE DRY AND GFS OPERATIONAL MOS IS
ALREADY MUCH COOLER THAN ENSEMBLES...WILL WARM UP HIGHS THAT DAY. ON
FRIDAY WITH PRECIPITATION AND FRONTAL PASSAGE AND WITH THE
OPERATIONAL NUMBERS MUCH WARMER THAN THE ENSEMBLES...WILL GO COOLER
THAN GUIDANCE FOR HIGH TEMPERATURES.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
A LARGE HIGH PRESSURE SYSTEM AND VERY DRY AIRMASS WILL KEEP VFR
CONDITIONS ACROSS THE REGION THROUGH SATURDAY. A WEAK BACKDOOR
COLD FRONT WILL DRIFT SOUTH INTO THE AREA SUNDAY WITH POTENTIAL
FOR SOME MVFR LEVEL LOW CLOUDS ALONG/EAST OF THE BLUE RIDGE LATER
SUNDAY INTO EARLY MONDAY. HIGH PRESSURE OFF THE MID ATLANTIC COAST
SHOULD RE-ESTABLISH OVERALL VFR CONDITIONS EARLY NEXT WEEK.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...PM
Hazardous weather outlook, Oct 31, 2:12 AM EST, 21 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 AM EDT FRI OCT 31 2008
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-010715-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
312 AM EDT FRI OCT 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Drought, Giles
- When
- November 1, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Giles forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
Severe drought conditions remained in place during the entire month of November for much of Giles County.
Drought, Montgomery
- When
- November 1, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Montgomery forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
Severe drought conditions remained in place during the entire month of November for much of Montgomery County.
Drought, Floyd
- When
- November 1, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Floyd forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
Severe drought conditions remained in place during the entire month of November, mainly for the portion of Floyd County west of the Blue Ridge.
Drought, Carroll
- When
- November 1, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Carroll forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Severe drought conditions remained in place during the entire month of November, mainly for the portion of Carroll County north of the Blue Ridge mountains.
Drought, Pulaski
- When
- November 1, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Pulaski forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.098, -80.645 (the zone’s center; the record gives no point)
Severe drought conditions remained in place during the entire month of November for Pulaski County.
Drought, Bland
- When
- November 1, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Bland forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
Severe drought conditions remained in place during the entire month of November for Bland County.
Drought, Wythe
- When
- November 1, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Wythe forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
Severe drought conditions remained in place during the entire month of November for Wythe County.
Drought, Grayson
- When
- November 1, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Grayson forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Severe drought conditions remained in place during the entire month of November for the northern half of Grayson County.
Drought, Smyth
- When
- November 1, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Smyth forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
Severe drought conditions remained in place during the entire month of November for Smyth County.
Drought, Tazewell
- When
- November 1, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Tazewell forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Severe drought conditions remained in place during the entire month of November for Tazewell County.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Strong Wind in California, November 1, 20081 death · 5 injured · $81,000 · 5 events
- Drought in Texas, November 1 to 30, 2008$85,000 · 2 events
- Drought in North Carolina, November 1 to 30, 200827 events
- Drought in Tennessee, November 1 to 30, 200820 events
- Drought in Wisconsin, November 1 to 30, 200815 events
- Drought in South Carolina, November 1 to 30, 200813 events
- Drought in Texas, November 1 to 30, 200813 events
- Drought in California, November 1 to 30, 200811 events
- Drought in Hawaii, November 1 to 30, 20089 events
- Drought in Georgia, November 1 to 30, 20086 events
- Strong Wind and Heavy Rain in California, November 1 to 4, 2008$3,000 · 4 events
- Drought in Texas, November 1 to 30, 20083 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140824, 140825, 140826, 140827, 140828, 140829, 140830, 140831, 140832, 140833.